Psych Central

Go Back   Forums at Psych Central > Treatments and Self-Care Strategies > Psychiatric Medications



advertisement
Reply
Thread Tools Display Modes
Unread 09-07-2012, 11:46 AM   #1
Member
NOS-NOS has no updates.
 
Member Since: Sep 2012
Posts: 132
2 yr Member
14 hugs
given
Default If your meds make you drowsy, what do you do to stay awake/alert?

Hi I'm on Risperdal/Risperidone 5 mg. I long for a way to be more alert/awake during the day. I feel often my mind is in a fog. Today I had a red bull and a 20 oz coffee back to back, it seems to help, albeit temporary. I can't make it through the day without some kind of caffeine. My psychiatrist told me he could prescribe something else so that I feel more energized, but he said the medication can cause hallucinations when combined with risperdal, which I don't want. He also said amphetamines can counter risperdal's effects, so that is a no-go. For any of you, does exercise help? I hate exercise, but might consider something if it will keep me more awake during the day. Also, I find it hard to concentrate on more than one thing at a time, anyone else?
NOS-NOS is offline   Reply With Quote
Unread 09-07-2012, 02:51 PM   #2
Anonymous32910
Guest
Anonymous32910 has no updates. Edit
 
Posts: n/a
Default Re: If your meds make you drowsy, what do you do to stay awake/alert?

When are you taking the risperdal? If you are taking it in the morning, perhaps ask your pdoc if you can move it to early evening so that by the morning the worst of the drowsiness effect will have worn off. I had to do that with geodon because I was literally falling asleep at the wheel.
  Reply With Quote
"Thanks for this!" says:
Unread 09-07-2012, 10:25 PM   #3
~ wingin' it ~
 
Miswimmy1's Avatar
Miswimmy1 <3
 
Member Since: Aug 2012
Location: USA
Posts: 3,359 (SuperPoster!)
2 yr Member
906 hugs
given
PC PoohBah!
Default Re: If your meds make you drowsy, what do you do to stay awake/alert?

I take mine in the evening bc I get so drowsy
__________________
Life isn't about waiting for the storm to pass. It's about learning to dance in the rain.
Miswimmy1 is offline   Reply With Quote
"Thanks for this!" says:
Unread 09-08-2012, 05:41 PM   #4
Legendary Wise Elder &
Senior
Community Liaison
 
Travelinglady's Avatar
Travelinglady says, "New and need help? Contact us Community Liaisons!"
 
Member Since: Sep 2010
Location: North Carolina
Posts: 24,180 (SuperPoster!)
My Mood:

3 yr Member
11,749 hugs
given
PC PoohBah!
Default Re: If your meds make you drowsy, what do you do to stay awake/alert?

Yes, if it can be taken at night, it kills two birds with one stone by helping with sleep. I have taken a medication used for people with sleep apnea. I can't think of the name now! I'll do research and report back when I can. I do sometimes drink caffeinated drinks during more the middle of the day or if I have to drive.

Okay. I've got the drug name. It's called Nuvigil.
__________________

Last edited by Travelinglady; 09-08-2012 at 06:05 PM.
Travelinglady is offline   Reply With Quote
"Thanks for this!" says:
Unread 09-08-2012, 10:33 PM   #5
Member
NOS-NOS has no updates.
 
Member Since: Sep 2012
Posts: 132
2 yr Member
14 hugs
given
Default Re: If your meds make you drowsy, what do you do to stay awake/alert?

My doc did tell me about a drug used to treat narcolepsy, but said my insurance won't cover it. I will ask him if it was nuvigil
NOS-NOS is offline   Reply With Quote
Unread 09-08-2012, 10:57 PM   #6
Legendary Wise Elder &
Senior
Community Liaison
 
Travelinglady's Avatar
Travelinglady says, "New and need help? Contact us Community Liaisons!"
 
Member Since: Sep 2010
Location: North Carolina
Posts: 24,180 (SuperPoster!)
My Mood:

3 yr Member
11,749 hugs
given
PC PoohBah!
Default Re: If your meds make you drowsy, what do you do to stay awake/alert?

I don't know what insurance you have, but your doc might need to fudge a bit and say you have tendencies toward sleep apnea. I do, but not enough to justify a CPAP machine. My husband has a CPAP machine and he takes more Nuvigil than I ever did. I think the drug might only be "Approved" for sleep apnea or some issue like that.
__________________
Travelinglady is offline   Reply With Quote
"Thanks for this!" says:
Unread 09-09-2012, 11:37 PM   #7
Grand Poohbah
 
anneo59's Avatar
anneo59 doing ok
 
Member Since: Sep 2012
Location: US
Posts: 1,592 (SuperPoster!)
My Mood:

2 yr Member
2,154 hugs
given
Default Re: If your meds make you drowsy, what do you do to stay awake/alert?

Quote:
Originally Posted by PAYNE1 View Post
I don't know what insurance you have, but your doc might need to fudge a bit and say you have tendencies toward sleep apnea. I do, but not enough to justify a CPAP machine. My husband has a CPAP machine and he takes more Nuvigil than I ever did. I think the drug might only be "Approved" for sleep apnea or some issue like that.
I have asked pdoc to let me take that and other meds that make me sleepy at night, just as the other posters mentioned. Also, I have gotten in the habit of walking my dog nearly daily and sometimes even when the weather isn't the best. I have one or two friends also that go with me frequently, and that helps. I do have some various exercise DVDs I sometimes use, even if I don't get all the way through, like Yoga, Zumba, etc. I'm not as good as this as I am the walking. However, personally, have noticed if I exercise enough to get a bit out of breath or actually perspire, I feel much better and much more alert, and weight is easier to control. However, have been doing this a while. My little dog helped me get started but I would have started something, even doing frequent bouts of modified jumping jacks or something like that, to get my blood moving. You're so right, the meds can really mess with daily functioning and living. But maybe if you try a little exertion and some endorphins, you'll feel better. Sure hope so, and remember to take the "sleepy" stuff at night! The best!!!
anneo59 is offline   Reply With Quote
"Thanks for this!" says:
Unread 09-10-2012, 02:04 PM   #8
Grand Poohbah
 
anneo59's Avatar
anneo59 doing ok
 
Member Since: Sep 2012
Location: US
Posts: 1,592 (SuperPoster!)
My Mood:

2 yr Member
2,154 hugs
given
Default Re: If your meds make you drowsy, what do you do to stay awake/alert?

Quote:
Originally Posted by anneo59 View Post
I have asked pdoc to let me take that and other meds that make me sleepy at night, just as the other posters mentioned. Also, I have gotten in the habit of walking my dog nearly daily and sometimes even when the weather isn't the best. I have one or two friends also that go with me frequently, and that helps. I do have some various exercise DVDs I sometimes use, even if I don't get all the way through, like Yoga, Zumba, etc. I'm not as good as this as I am the walking. However, personally, have noticed if I exercise enough to get a bit out of breath or actually perspire, I feel much better and much more alert, and weight is easier to control. However, have been doing this a while. My little dog helped me get started but I would have started something, even doing frequent bouts of modified jumping jacks or something like that, to get my blood moving. You're so right, the meds can really mess with daily functioning and living. But maybe if you try a little exertion and some endorphins, you'll feel better. Sure hope so, and remember to take the "sleepy" stuff at night! The best!!!
hugs to you, so new can't find the button, and I wish you the very best. The sleepiness, brain fog, and lack of energy associated with many of your meds is really a tough issue for us. But I do believe at times there are things we can do, and I wish you the very best! Hang in there!
anneo59 is offline   Reply With Quote
"Thanks for this!" says:
Unread 09-01-2013, 12:28 AM   #9
Grand Poohbah
 
anneo59's Avatar
anneo59 doing ok
 
Member Since: Sep 2012
Location: US
Posts: 1,592 (SuperPoster!)
My Mood:

2 yr Member
2,154 hugs
given
Default Re: If your meds make you drowsy, what do you do to stay awake/alert?

sorry this was post from last year, Nicks, not sure you'll see it, just figuring out site navigation, I think, I know that some lively music and getting moving helps me some. I hope you have been doing better with this issue over this time!
anneo59 is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


All times are GMT -5. The time now is 01:14 PM.


Powered by vBulletin® — Copyright © 2000 - 2014, Jelsoft Enterprises Ltd.

advertisement

 

The material on this site is for informational purposes only, and is not a substitute for medical advice,
diagnosis or treatment provided by a qualified health care provider.
Always consult your doctor or mental health professional before trying anything you read here.

 

HomeAbout UsContact UsPrivacy PolicyTerms of UseDisclaimer
Forums HomeCommunity Guidelines Help

Helplines and Lifelines
eTrust Pro Certified